Kansas, 2016

Hail and Damaging Winds in Kansas, August 4, 2016

August 4, 2016 · NWS DDC · 6 events in 4 counties and zones

Pulse type thunderstorms under a weakly sheared wind field became severe in isolated spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Pulse type thunderstorms under a weakly sheared wind field became severe in isolated spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 2:16 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 4, 2:16 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
316 PM CDT THU AUG 4 2016

...Updated for Short and Long Term...

.SHORT TERM...(This evening through Friday)
Issued at 312 PM CDT Thu Aug 4 2016

For tonight, very weak upper level winds and weak shear will support
only marginally pulse type severe storms with best threat of a few
strong winds of 50 to 60 mph reports and small hail. A cold front
will slowly drift southward across much of western Kansas tonight
with the highest rainfall chances north of Dodge City and up around
Syracuse to Hays. Rainfall estimates could exceed an inch or two in
that area of best isentropic lift north of the cold front. Will
graduate rainfall chances lower south of that area. Overnight lows
will be the upper 60s to around 75 at Medicine Lodge. The front will
shift south winds of 20 mph around to the north and northeast at 10
to 20 mph.

For Friday, the cold front will be near or just south of Medicine
Lodge with a continued small chances for showers and thunderstorms
with mostly cloudy skies. Highs will be only around 80 from Scott
City to Hays, mid to upper 80s in the Dodge City area, and low to
mid 90s along the Oklahoma border and into parts of south central
Kansas. Winds will be northeast at 10 to 20 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 312 PM CDT Thu Aug 4 2016

For Friday night into Sunday, the cold front begins to lift back
north into parts of southwest Kansas by Saturday afternoon with a
continued small chances for showers and thunderstorms. Highs warm
back into the mid 90s south of the front with mid 80s north.

For the period of Monday into next Thursday, some weak warmer upper
level ridging moves into the Central Plains with little to no
rainfall chances. Highs warm into the mid to upper 90s and lows
around 70 to 75.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM CDT Thu Aug 4 2016

A cold front will move across KHYS and KGCK by around 00Z with
wind shifting from south at 15kt to north or northeast at 12kt,
then after 03-05Z at KDDC. Models have backed off on thunder
chances with the best chance near KHYS by around 00Z. VFR
conditions are expected unless thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  88  67  92 /  40  20  30  20
GCK  67  84  65  88 /  60  30  30  30
EHA  66  88  65  93 /  50  30  50  30
LBL  68  91  67  95 /  40  20  40  20
HYS  65  80  64  82 /  70  40  50  40
P28  74  94  71  96 /  30  20  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Aug 4, 1:21 AM CST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT THU AUG 4 2016

KSZ030-031-043>046-061>066-074>081-084>090-050730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH
THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY
RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL
BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION MIGHT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 4, 2:03 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT THU AUG 4 2016

KSZ076-086-042100-
SEWARD KS-HASKELL KS-
303 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHEASTERN
GRANT AND SOUTHWESTERN HASKELL COUNTIES UNTIL 400 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTH OF SATANTA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUBLETTE AND SATANTA.

LAT...LON 3727 10095 3744 10109 3765 10094 3735 10065
TIME...MOT...LOC 2003Z 234DEG 17KT 3738 10098

JJOHNSON
Special weather statement, Aug 4, 2:34 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT THU AUG 4 2016

KSZ074-084-042115-
MORTON KS-STANTON KS-
334 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND SOUTH
CENTRAL STANTON COUNTIES UNTIL 415 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF RICHFIELD...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN MORTON
AND SOUTH CENTRAL STANTON COUNTIES.

LAT...LON 3755 10174 3728 10160 3728 10183 3740 10189
TIME...MOT...LOC 2034Z 244DEG 8KT 3735 10184

JJOHNSON
Special weather statement, Aug 4, 2:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT THU AUG 4 2016

KSZ076>078-087-042145-
FORD KS-GRAY KS-MEADE KS-HASKELL KS-
352 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRAY...WEST CENTRAL FORD...
NORTHWESTERN MEADE AND EAST CENTRAL HASKELL COUNTIES UNTIL 445 PM
CDT...

AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF COPELAND...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...MONTEZUMA...COPELAND...INGALLS...
ENSIGN AND THE HAGGARD ELEV.

LAT...LON 3740 10061 3760 10077 3790 10043 3760 10011
TIME...MOT...LOC 2052Z 234DEG 9KT 3757 10056

JJOHNSON
Special weather statement, Aug 4, 3:00 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT THU AUG 4 2016

KSZ074-084-042200-
MORTON KS-STANTON KS-
400 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND WESTERN
STANTON COUNTIES UNTIL 500 PM CDT...

AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE SAUNDERS ELEVATOR...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANTER AND THE SAUNDERS ELEVATOR.

LAT...LON 3757 10204 3769 10181 3735 10180 3735 10204
TIME...MOT...LOC 2100Z 256DEG 11KT 3745 10208

JJOHNSON
Special weather statement, Aug 4, 3:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT THU AUG 4 2016

KSZ064-077-078-042230-
FORD KS-GRAY KS-HODGEMAN KS-
436 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY...NORTHWESTERN
FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 530 PM CDT...

AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF CIMARRON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...ENSIGN AND HOWELL.

LAT...LON 3765 10022 3783 10041 3802 10019 3776 9990
TIME...MOT...LOC 2136Z 231DEG 7KT 3776 10027

JJOHNSON
Special weather statement, Aug 4, 3:40 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU AUG 4 2016

KSZ061-074-075-042245-
GRANT KS-HAMILTON KS-STANTON KS-
440 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON...
NORTHEASTERN STANTON AND WEST CENTRAL GRANT COUNTIES UNTIL 545 PM
CDT/445 PM MDT/...

AT 440 PM CDT/340 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM VERY NEAR JOHNSON CITY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND BIG BOW.

LAT...LON 3747 10175 3761 10189 3782 10165 3761 10143
TIME...MOT...LOC 2140Z 231DEG 7KT 3759 10175

JJOHNSON

The radar

The Dodge City radar (KDDC), 19 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ford

When
August 4, 3:50 PM CST
Where
Ford County, Howell
Measured
78 kt (90 mph) estimated gust
Reported by
County Official
Coordinates
37.780, -100.180

Several 10 to 12 inch diameter tree limbs were broken by the high wind.

Thunderstorm Wind, Ford

When
August 4, 3:52 PM CST
Where
Ford County, Howell
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.780, -100.180

A power pole was blown down by the high wind.

Thunderstorm Wind, Trego

When
August 4, 5:21 PM CST
Where
Trego County, 7.53 mi W of Trego Center
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.880, -100.040

Winds were estimated to be gusting to 70 MPH.

Hail, Lane

When
August 4, 5:25 PM CST
Where
Lane County, 2.14 mi NNE of Shields
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -100.440

Thunderstorm Wind, Lane

When
August 4, 5:25 PM CST
Where
Lane County, 2.14 mi NNE of Shields
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.650, -100.440

Winds were estimated to be gusting to 60 MPH.

Thunderstorm Wind, Kearny

When
August 4, 5:58 PM CST
Where
Kearny County, 10.05 mi NNW of Lake Mc Kinney
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.120, -101.250

Winds were estimated to be gusting to as high as 65 MPH for a short period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658775, 658776, 658777, 658774, 658778, 658779.